Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 120, NWS Green Bay, WI

September 21, 2005Langlade County, Menominee County, Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 21, 2005, 3:50 PM CDT for Langlade County, Menominee County, Shawano County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2005, 3:50 PM CDT (20:50 UTC)
Expired
Sep 21, 2005, 4:30 PM CDT
In force
40 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Langlade County, WI, Menominee County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 82 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 374 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-441 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:00 PM CDT, 50 minutes earlier.

Area forecast discussion, Sep 21, 3:00 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT WED SEP 21 2005

.SHORT TERM...TONIGHT/THURSDAY.  MAIN FORECAST CHALLENGE CENTERS ON
CONVECTION FOR TONIGHT AND SEVERE WEATHER POTENTIAL.  ISOLD SHRA/TSRAS
BRUSHING NORTH OF WASHINGTON ISLAND EARLY THIS AFTERNOON...AS THE WARM
FRONT LIFTS NORTHEAST OF THE FORECAST AREA.  BEST MID LEVEL LAPSE RATES
LIFT NORTH OF THE AREA AS WELL AS THE WARM FRONT MOVES NORTH.  MEANHILE
A CDFNT EXTENDS FROM NRN MINNESOTA INTO THE DAKATOS AND IS FAIRLY QUIET
AS OF EARLY THIS AFTERNOON.  ANY TSRA ACTIVITY LOCATED NORTH OF
MINNESOTA NEAR REGION OF STRONG UPPER JET.  CONVECTION MAY DEVELOP ALONG
THE FRONT LATER THIS AFTERNOON ALONG THE FRONT AS SURFACE BASE
INSTABILITY BEST OVER NORTHWEST WISCONSIN.  ALSO ON THE VISIBLE LOOP...
BAND OF MID LEVEL CLOUDS OVER CENTRAL WISCONSIN WITH LATEST RADAR
SHOWING WEAK RETURNS.  THIS AREA MAY BE ALONG A DISCONTINUITY ZONE WITH
SURFACE DEWPOINTS IN THE 60S NORTH AND 50S TO THE SOUTH.  WILL ADD ISOLD
OR SCT WORDING TO THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING
HOURS.   OTHERWISE AT 20Z SAT IMAGERY SHOWS A STRONG S/W LIFTING INTO
WYOMING AND LATEST TIMING SUGGESTS THE LEADING EDGE OF THE CONVECTION
ASSOC WITH THIS FEATURE WILL REACH THE MN/WI BORDER AFTER 08Z.  EXPECT
CONVECTION TO DEVELOP EARLIER BUT MAIN UPPER SUPPORT ARRIVES OVERNIGHT.

DRY AIR ADVECTS INTO THE REGION FROM THE NORTH ON THURSDAY TO END THE
PCPN.  PCPN MAY LINGER A BIT LONGER OVER SOUTHERN WISCONSIN DUE TO THE
PROXIMITY OF THE FRONT AND LAGGING BAROCLINIC ZONE.

.LONG TERM...THU NGT THRU NXT WED. SEVERAL FCST PBLMS TO DECIPHER
THROUGH THE PERIOD. FIRST ONE IS EXTENT OF FROST THU NGT ACROSS NRN WI.
SECOND PBLM IS TIMING OF PCPN ONSET ON SAT/SAT NGT. LAST PBLM ARRIVES
TOWARD THE MIDDLE OF NXT WEEK WITH THE HANDLING OF CUT-OFF LOW.

HI PRES CONTS TO BUILD ACROSS THE WRN GREAT LKS RGN THU NGT BRINGING
AUTUMN-LIKE CONDITIONS TO NE WI. DRY AIRMASS COMBINED WITH LGT SFC WNDS
AND 8H TEMPS IN THE +4 TO +8C RANGE ALL POINT TO A CHILLY NGT WITH TEMPS
FALLING INTO THE MID TO UPR 30S NORTH...LWR 40S CENTRAL TO THE UPR 40S
NR THE LAKE AND BAY. ANTICIPATE FROST TO DVLP ACROSS THE NORTH AND THE
ONLY THING PREVENTING AN ADVY BEING ISSUED IS BNDRY LYR WNDS MAY BE UP
JUST ENUF TO PREVENT A WIDESPREAD FROST. NXT SHIFT CAN ANALYZE AND IF
BNDRY WNDS ARE WEAK ENUF...THE FIRST FROST ADVY OF THE NEW SEASON WL BE
NEEDED. HI PRES TO MOV ACROSS SRN ONTARIO ON FRI PROVIDING A MOSTLY
SUNNY BUT COOL DAY ACROSS THE RGN. RETURN FLOW OVERSPREADS WI FRI NGT AS
THE HI SHIFTS INTO SRN QUEBEC. ANY PCPN APRS TO REMAIN TO OUR WEST SO
HAVE KEPT FCST DRY.

HEADED INTO THE EXTENDED...MEAN FLOW TO BE DOMINATED BY A WRN U.S. CUT
OFF UPR LOW AND BROAD UPR RDG OVR THE DEEP SOUTH. MDLS START TO DIFFER
EARLY NXT WEEK WITH THE HANDLING OF THE CUT OFF LOW AS SOME MDLS LIFT
THE LOW NE INTO THE PLAINS WHILE OTHERS MAINTAIN THAT THE LOW WL NOT MOV
AT ALL. REMAINS OF RITA WL NOT IMPACT THE GREAT LKS AS IT GETS TRAPPED
UNDER THE UPR RDG.

A LEAD SHRTWV EJECTING NE FROM THE WRN U.S CUT OFF LOW PROGGED TO
INTERACT WITH AN APPROACHING FNTL BNDRY AND SFC LOW TO GRADUALLY SPREAD
PCPN TOWARD THE WRN GREAT LKS ON SAT. MDLS ARE A TAD SLOWER WITH THE
EVOLUTION OF THIS ENTIRE SYSTEM AND MAY NEED TO SLOW DOWN THE TIMING OF
PCPN CHCS ESP OVR ERN WI. HAVE ALREADY BACKED OFF ALONG THE LAKE AND IF
TRENDS CONT...PCPN MAY NOT MOV IN TIL SAT NGT. HAVE BUMPED UP TEMPS ON
SAT A DEG OR TWO TO COMPENSATE FOR THE RAINS DELAY. THE CDFNT AND ITS
ASSOCIATED SFC LOW TO MOV ACROSS WI SAT NGT THUS POPS ARE NECESSARY AT
THAT TIME. FNT STILL IN THE PROCESS OF EXITING SE WI SUNDAY MORNING...
THUS HAVE LEFT A CHC OF SHWRS OVR SRN SECTIONS OF THE FCST AREA.
OTHERWISE...HI PRES OVR THE NRN PLAINS WL START TO BUILD IN AND HAVE
PULLED THE SLGT CHC POPS FROM THE NORTH.

AS THE HI PRES CONTS TO BUILD INTO THE RGN SUNDAY NGT...CLEARING SKIES
AND DIMINISHING WNDS WL LEAD TO A CHILLY NGT ACROSS NE WI. WOULD NOT BE
SURPRISED TO SEE ANOTHER ROUND OF FROST OVR NRN WI WITH TEMPS DOWN IN
THE UPR 30S. THE COOL START TO MON EXPECTED TO LIMIT OF AMT OF DAYTIME
HEATING AND HAVE LOWERED MAX TEMPS A COUPLE OF DEGS. THE HI PRES BEGINS
TO SHIFT EWD ON TUE ALLOWING RETURN FLOW TO DVLP ONCE AGAIN. TEMPS TO
START WARMING BACK UP...BUT WITH NO TRIGGER EVIDENT...DRY FCST TO CONT.
FCST BECOMES MORE MUDDLED BY THE MIDDLE OF NXT WEEK AS UNCERTAINTIES
ARISE WITH RESPECT TO THE REMAINS OF THE WRN U.S. UPR LOW. EVEN IF LOW
IS SLOW TO APPROACH...ENUF WAA TO EXIST FOR AT LEAST A MENTION OF
SHWRS/TSTMS ON WED.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TDH/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Sep 21, 3:30 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT WED SEP 21 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
330 PM CDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL TRACK OVER PARTS OF CENTRAL WISCONSIN INTO
NORTHEAST WISCONSIN DURING THE REMAINDER OF THE AFTERNOON HOURS.  SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS.  OTHERWISE
THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT AS A COLD
FRONT APPROACHES FROM THE NORTHERN PLAINS.  SOME OF THE STORMS COULD BE
SEVERE. THE PRIMARY RISK IS DAMAGING WINDS WITH LOCALLY HEAVY
RAINFALL...THOUGH LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND OVERNIGHT.

LMZ521-522-541>543-564-221100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
330 PM CDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM STURGEON BAY TO SHEBOYGAN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL TRACK OVER PARTS OF CENTRAL WISCONSIN INTO
NORTHEAST WISCONSIN DURING THE REMAINDER OF THE AFTERNOON HOURS.  SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS.  OTHERWISE
THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT AS A COLD
FRONT APPROACHES FROM THE NORTHERN PLAINS.  SOME OF THE STORMS COULD BE
SEVERE. THE PRIMARY RISK IS DAMAGING WINDS WITH LOCALLY HEAVY
RAINFALL...THOUGH LARGE HAIL IS ALSO POSSIBLE.

GUSTY SOUTH WINDS WILL CONTINUE TO BUILD WAVES ON LAKE MICHIGAN THIS
AFTERNOON.  A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE NEARSHORE
WATERS OF LAKE MICHIGAN NORTH OF STURGEON BAY FOR LATE THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE UPCOMING WEEKEND.

TDH/KALLAS
WEATHER.GOV/GREENBAY

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.